Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 140, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 2, 2008, 1:40 AM CDT for Kanabec County, Mille Lacs County, Morrison County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2008, 1:40 AM CDT (06:40 UTC)
- Expired
- Jul 2, 2008, 2:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN
The radar
The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:25 AM CDT | HAIL 0.75 | 7 Nnw Ogilvie, MN | SPOTTER ALSO REPORTS WINDS GREATER THAN 50 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 020641
SVRMPX
MNC065-095-097-020745-
/O.NEW.KMPX.SV.W.0140.080702T0640Z-080702T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 AM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MORRISON COUNTY IN CENTRAL MINNESOTA...
NORTHERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 245 AM CDT
* AT 139 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF HILLMAN...OR ABOUT 18 MILES SOUTHEAST OF BRAINERD...
AND MOVING EAST AT 41 MPH.
* SOME LOCATIONS INCLUDE...
HILLMAN...
VINELAND...
ONAMIA...
WAHKON...
ISLE...
WARMAN...
MORA...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4583 9331 4592 9398 4624 9380 4623 9345
4622 9341 4617 9340 4617 9317 4615 9310
TIME...MOT...LOC 0640Z 290DEG 36KT 4613 9397
$$2 follow-up statements
000
WWUS53 KMPX 020716
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 AM CDT WED JUL 2 2008
MNC097-020726-
/O.CAN.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
MORRISON MN-
216 AM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORRISON COUNTY
IS CANCELLED...
RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE WARNED AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4583 9331 4590 9375 4623 9372 4623 9345
4622 9341 4617 9340 4617 9317 4615 9310
TIME...MOT...LOC 0716Z 290DEG 36KT 4601 9348
$$
MNC065-095-020745-
/O.CON.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
MILLE LACS MN-KANABEC MN-
216 AM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR KANABEC AND NORTHERN MILLE LACS COUNTIES...
AT 211 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH. THE SEVERE STORM WAS LOCATED 6 MILES SOUTHEAST OF ONAMIA...
AND MOVING EAST AT 41 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE WARMAN...BAYVIEW...WAHKON...
ONAMIA...MORA AND ISLE.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4583 9331 4590 9375 4623 9372 4623 9345
4622 9341 4617 9340 4617 9317 4615 9310
TIME...MOT...LOC 0716Z 290DEG 36KT 4601 9348
$$000
WWUS53 KMPX 020742
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 AM CDT WED JUL 2 2008
MNC095-020750-
/O.CAN.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
MILLE LACS MN-
240 AM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MILLE LACS COUNTY IS
CANCELLED...
RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE WARNED AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4602 9319 4601 9320 4583 9331 4585 9343
4595 9344 4615 9328 4617 9317 4615 9310
TIME...MOT...LOC 0740Z 290DEG 36KT 4593 9316
$$
MNC065-020745-
/O.CON.KMPX.SV.W.0140.000000T0000Z-080702T0745Z/
KANABEC MN-
240 AM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN AND CENTRAL KANABEC COUNTY...
AT 239 AM CDT...THE SEVERE STORM WAS LOCATED 7 MILES NORTHEAST OF MORA...OR
ABOUT OVER QUAMBA...AND MOVING EAST AT 41 MPH. NICKEL SIZE HAIL AND WIND
GUSTS TO 60 MPH CAN BE EXPECTED FROM THE STORM.
OTHER LOCATIONS IN THE WARNING INCLUDE WARMAN AND MORA.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4602 9319 4601 9320 4583 9331 4585 9343
4595 9344 4615 9328 4617 9317 4615 9310
TIME...MOT...LOC 0740Z 290DEG 36KT 4593 9316
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:30 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 1, 10:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1030 PM CDT TUE JUL 1 2008 .UPDATED FOR AVIATION DISCUSSION BELOW... .DISCUSSION... COLD FRONT STRETCHING FROM WESTERN ONTARIO THROUGH ND AT MID AFTERNOON. QUITE AN IMPRESSIVE AREA OF SMOKE SEEN IN THE VISIBLE IMAGERY NORTH OF THE FRONTAL BOUNDARY FROM THE FIRES IN NORTHERN SASKATCHEWAN. THE FRONT IS MOVING SLOWLY SOUTHWARD AND NOT EXPECTED TO CLEAR THE SOUTHERN FA UNTIL EARLY WEDNESDAY AFTERNOON. CURRENT LAPS UA ANALYSIS SHOWING +11 DEG C AIR COVERING FAR WESTERN MN ATTM. +10 DEG AIR EXPECTED INTO THE TWIN CITIES BY THIS EVENING. AS A RESULT...LAPS PROFILE SHOWING CIN UP THROUGH ABOUT 600MB WITH SEVERAL HUNDRED J/KG OF CAPE ABOVE. RUC PROFILE FORECASTS SHOW THE MID LEVEL WARMING WANING BETWEEN 03Z AND 06Z WITH POSITIVE CAPE VALUES INCREASING. THE LOW LEVEL WIND FIELD MAXIMIZES AROUND 45 KNOTS NEAR KDLH AND NORTHERN WI BY 06Z. HENCE...EXPECT STORMS UP NORTH THIS EVENING...ESPECIALLY DLHS CWA...WITH THE ACTIVITY DROPPING SOUTHWARD ACROSS WI AND EAST CENTRAL MN OVERNIGHT. SHEAR VALUES SUPPORT SEVERE STORMS TO THE NORTH OF THE TWIN CITIES TONIGHT. SREF PRECIP PROBABILITIES HIGHEST OVERNIGHT ACROSS THE WI CWA AND HAVE INDICATED SOME LIKELY POPS FOR THE 06Z-12Z TIME FRAME. THE COLD FRONT SHOULD BE EAST AND SOUTH OF A LINE FROM KEAU TO KAEL BY 18Z ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. ACTIVE WEATHER EXPECTED TO THE SOUTH AND EAST OF THE FRONT WEDNESDAY AFTERNOON. THE SYSTEM OF HIGH PRESSURE WILL SETTLE OVER THE LOCAL AREA ON THURSDAY AND THEN DRIFT SLOWLY SOUTHEAST THROUGH SATURDAY. A NEW COLD FRONT WILL BE PUSHING ACROSS THE NORTHERN PLAINS ON SUNDAY. VERY WARM MID LEVEL AIR (+14 DEG C) SHOWN BY THE GFS AND ECMWF SPREADING ACROSS THE CWA ON SUNDAY...WHICH SHOULD CAP ANY THUNDERSTORM ACTIVITY FROM DEVELOPING UNTIL SUNDAY NIGHT. THE COLD FRONT IS PROJECTED TO MOVE SLOWLY SE ACROSS THE FA ON MONDAY. A ROUND OF STORMS POSSIBLE SUNDAY NIGHT/EARLY MONDAY AND THEN AGAIN MONDAY AFTERNOON AND EVENING. SMALL POPS KEPT IN THE FORECAST FOR SOUTHERN AND WESTERN MN ON TUESDAY WITH SOME QUESTION ON HOW FAR SOUTH THE FRONT WILL GO BEFORE BECOMING STATIONARY. && .AVIATION... /06Z TAF ISSUANCE/ SFC CDFNT DROPPING SLOWLY SOUTH THIS EVENING...FROM NEAR KELO-KDTL AT 04Z. ISOLD CONVECTION ON THE BACK END OF THE STRONG FORCING /UPPER TROF OVER SOUTHERN CANADA/NORTHEAST MN. EXPECT BEST CONVECTIVE POTENTIAL MOVING ACROSS EASTERN PORTION OF FA THROUGH 12-14Z. WILL HOLD ONTO TEMPO TSRA/BRIEF MVFR VSBYS AT KSTC-KMSP-KRNH AND KEAU. FNT SHOULD DROP SOUTH OF REGION BETWEEN 15-18Z...WITH PERHAPS SOME CAA CUMULUS AND GUSTY NORTHWEST WINDS DEVELOPING IN THE WAKE OF THE FRONT. EXPECT WINDS TO DIMINISH LATE AFTERNOON...AND CUMULUS TO DISSIPATE AROUND SUNSET OVER MAINLY EASTERN AREAS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
Hazardous weather outlook, Jul 1, 10:57 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1057 PM CDT TUE JUL 1 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1050 PM CDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE OUTLOOK AREA OVERNIGHT ALONG A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL MINNESOTA AND ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN WESTERN WISCONSIN. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL DIMINISH WITH EACH PASSING OVERNIGHT HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THESE AREAS WITH A SLIGHT CHANCE OF THEM PRODUCING LARGE HAIL AND DAMAGING WINDS BEFORE EXITING THE OUTLOOK AREA EARLY WEDNESDAY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE AREA BY WEDNESDAY NIGHT WITH QUIET WEATHER EXPECTED THROUGH SATURDAY. THE NEXT THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SUNDAY NIGHT AND MONDAY AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION REMAINS POSSIBLE OVERNIGHT IN CENTRAL MINNESOTA AND ALONG AND NORTH OF THE U.S. HIGHWAY 8 CORRIDOR IN WEST CENTRAL WISCONSIN. MDB/MTF
In the hours before
Local storm report, Jul 2, 12:35 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 1 N BERTHA 46.28N 95.06W
07/02/2008 M1.75 INCH TODD MN LAW ENFORCEMENT
&&
KMESpecial weather statement, Jul 2, 1:20 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 120 AM CDT WED JUL 2 2008 MNZ043-044-050-020715- BENTON-MILLE LACS-MORRISON- 120 AM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR BENTON...MILLE LACS AND MORRISON COUNTIES UNTIL 215 AM CDT... AT 116 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING POTENTIALLY SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF BRAINERD TO 4 MILES SOUTH OF RANDALL. THESE STORMS WERE MOVING EAST AT 42 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... VINELAND. HILLMAN. MORRILL. ISLE. IF ON OR NEAR LAKE MILLE LACS...GET OFF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:10 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 65 min |
| Jul 2, 12:53 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 67 min |
| Jul 2, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.